Article Text

PDF

Vomiting in paracetamol overdose
  1. Katrina Herren, Research Fellow,
  2. Simon Clarke, Specialist Registrar
  1. Department of Emergency Medicine, Manchester Royal Infirmary, Oxford Road, Manchester M13 9WL, UK;
  1. kevin.mackway-jones{at}man.ac.uk

Abstract

A short cut review was carried out to establish whether vomiting was a significant consequence of paracetamol (acetaminophen) overdose. Altogether 48 papers were found using the reported search, of which two presented the best evidence to answer the clinical question. The author, date and country of publication, patient group studied, study type, relevant outcomes, results and study weaknesses of these best papers are tabulated. A clinical bottom line is stated.

Statistics from Altmetric.com

Report by Katrina Herren,Research FellowChecked by Simon Clarke, Specialist Registrar

Clinical scenario

A 27 year old woman presents to the emergency department having taken a paracetamol overdose; she is not vomiting. You have been told that people with a significant overdose of paracetamol will vomit. You wonder whether this is true.

Three part question

In [patients who have taken an overdose of paracetamol] what [is the incidence] of [vomiting]?

Search strategy

Medline 1966–12/01 using the OVID interface. [exp overdose OR overdos$.mp OR exp poisons OR poison$.mp OR acute intoxic$.mp OR toxic$.mp] AND [exp acetaminophen OR acetaminophen.mp OR exp paracetamol OR paracetamol.mp OR (co-codamol OR co-dydramol OR co-proxamol).mp] AND [exp vomiting OR vomit$.mp OR nause$.mp OR emesis.mp] LIMIT to human AND English.

Search outcome

Altogether 48 papers of which two were relevant (table 2).

Table 2

Comment(s)

Adams' paper quoted two further estimates of vomiting: the first (77%) referred to an anecdotal report in another paper 3; the second (16%) was a value obtained from a prospective, observational study of 132 patients with four hourly levels above the 22 mg/l level all treated with methionine, only 5% vomited after the antidote.4 The paper quotes two further sources that describe frequent vomiting.

No mention was made about any delay in starting antidote therapy in this group. Neither study addresses other factors such as adsorption of oral antidote by activated charcoal, nor the fact that oral therapy lasts longer than IV (72 and 24 hours respectively).

▸ CLINICAL BOTTOM LINE

The incidence of vomiting after paracetamol is relatively low and is amenable to antiemetic therapy.

Report by Katrina Herren,Research FellowChecked by Simon Clarke, Specialist Registrar

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.